Volume 14 (2008)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Other MSP Publications

Finite groups acting on 3–manifolds and cyclic branched coverings of knots

Mattia Mecchia

Geometry & Topology Monographs 14 (2008) 393–416

DOI: 10.2140/gtm.2008.14.393

arXiv: 0904.1854

Abstract

We are interested in finite groups acting orientation-preservingly on 3–manifolds (arbitrary actions, ie not necessarily free actions). In particular we consider finite groups which contain an involution with nonempty connected fixed point set. This condition is satisfied by the isometry group of any hyperbolic cyclic branched covering of a strongly invertible knot as well as by the isometry group of any hyperbolic 2–fold branched covering of a knot in S3. In the paper we give a characterization of nonsolvable groups of this type. Then we consider some possible applications to the study of cyclic branched coverings of knots and of hyperelliptic diffeomorphisms of 3–manifolds. In particular we analyze the basic case of two distinct knots with the same cyclic branched covering.

To the memory of Heiner Zieschang

Keywords

3-manifold, finite group action, cyclic branched covering, knot in S³

Mathematical Subject Classification

Primary: 57M60

Secondary: 57M12, 57S17

References
Publication

Received: 14 July 2007
Revised: 2 March 2007
Accepted: 2 March 2007
Published: 29 April 2008

Authors
Mattia Mecchia
Università degli Studi di Trieste
Dipartimento di Matematica e Informatica
34100 Trieste
Italy